Kentucky, 2008

Damaging Wind in Kentucky, June 12, 2008

June 12, 2008 · NWS LMK · 1 event in 1 county or zone

An isolated severe thunderstorm produced damaging winds in Logan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An isolated severe thunderstorm produced damaging winds in Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 12, 1:00 PM CST, 10 minutes earlier.

Area forecast discussion, Jun 12, 1:00 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT THU JUN 12 2008

.SHORT TERM (TONIGHT AND FRIDAY)...

SHORT TERM FCST CENTERS ON PULSE TSTM POTENTIAL THIS AFTERNOON AND
EVENING AND AGAIN FRIDAY AFTERNOON WITHIN MOIST UNSTABLE AIR MASS
AND SMALL SCALE FORCING.

AT MID AFTERNOON...MSAS SFC BASED LI VALUES SHOWED AXIS OF MAX
INSTABILITY (ABOUT -5 LIS) OVER WRN TN INTO W-CNTRL KY...WHERE SCT
TSTMS HAVE DEVELOPED. THESE STORMS WILL BE VERY EFFICIENT RAINFALL
PRODUCERS WITH AN INCH OF RAIN POSSIBLE IN 30 MINUTES OR LESS. A FEW
STRONGER CELLS MAY ALSO PRODUCE HAIL AND LOCALLY STRONG WIND GUSTS
(GIVEN STEEP LOW-LEVEL LAPSE RATES) AS WELL AS CG LIGHTNING. THESE
CELLS WILL MOVE SLOWLY NWD DURING LATE AFTERNOON WITH CONVECTIVE
SCALE INTERACTIONS DICTATING NEW DEVELOPMENT AND STRENGTH. THEY
SHOULD DISSIPATE LATER THIS EVENING AS HEATING WANES. CELLS WILL
BE LESS PROMINENT OVER ERN PART OF FCST AREA WHERE AIR MASS IS A
LITTLE MORE STABLE.

FOR TONIGHT...MODEL SOUNDINGS SHOW A NOCTURNAL INVERSION SETTING UP
IN STABILIZING BOUNDARY LAYER...BELOW CONTINUED STEEPER LAPSE RATES
ABOVE. AFTER EVENING CELLS DISSIPATE...SHOULD SEE A PARTLY CLOUDY
DRY NIGHT FOR MOST AREAS. HIGHER DEWPOINTS COULD LEAD TO AREAS OF
HAZE AND/OR PATCHY FOG OVERNIGHT/FRIDAY MORNING.

ON FRIDAY...MODELS SHOW PRECIP WATER VALUES REACHING 1.6-1.9 INCHES
ALONG WITH MODERATE INSTABILITY. AFTERNOON SCT TO NUMEROUS TSTMS
WILL AGAIN DEVELOP WITHIN THIS AIR MASS...DICTATED BY LOCATION OF
MESOSCALE FORCING. LOOKS LIKE WRN AREAS MAY AGAIN SEE BEST COVERAGE
AT LEAST INITIALLY BUT TSTMS SHOULD ALSO DEVELOP/SPREAD EWD ACROSS
FCST AREA AS AFTERNOON/EARLY EVENING PROGRESSES. WOULD AGAIN EXPECT
HIGHLY EFFICIENT RAINFALL PRODUCING STORMS WITHIN OVERALL WEAK SHEAR
AND VERY MOIST AIR MASS. ISOLATED WET MICROBURSTS WILL ALSO AGAIN BE
POSSIBLE. ADDITIONAL SHOWERS/TSTMS WILL AFFECT AREA FRI NIGHT AS
DISCUSSED BELOW.

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

FRIDAY NIGHT THROUGH SUNDAY NIGHT...

PATTERN CHANGE NOW COMMENCING ACROSS THE CONUS. THE DEEP CLOSED LOW
CURRENTLY OVER EASTERN MONTANA WILL OPEN UP INTO A NEGATIVELY TILTED
TROUGH NORTH OF THE GREAT LAKES BY EARLY SATURDAY AS A FAST WESTERLY
JET PUNCHES EAST TOWARDS NORTHERN ILLINOIS.

CONVECTION SHOULD BE QUITE ACTIVE FRIDAY ALONG A COLD FRONT THAT BY
EVENING SHOULD ARC FROM SOUTHERN MICHIGAN THROUGH SOUTHERN ILLINOIS
TOWARDS THE MISSOURI BOOTHEEL. THE POSSIBLY STRONG STORMS FRIDAY
AFTERNOON WILL LIKELY WEAKEN AS THEY APPROACH THE OHIO RIVER EARLY
SATURDAY WITH THE LOSS OF DAYTIME HEATING. HOWEVER...AMPLE MOISTURE
COUPLED WITH A MODEST LOW LEVEL JET AT 925MB AND CONVERGENCE ALONG
THIS BOUNDARY WILL LIKELY ALLOW CONVECTION TO PERSIST EARLY SATURDAY
MORNING ACROSS OUR ENTIRE CWA. THE MOST VIGOROUS CONVECTION AND
HIGHEST PRECIP AMOUNTS WILL LIKELY OCCUR ACROSS SOUTHWESTERN
INDIANA...WHERE THESE STORMS WILL FIRST ARRIVE.

LATER SATURDAY MORNING...THE REMAINS OF THIS LINE SHOULD BE EXITING
OUR SOUTHEASTERN COUNTIES. THE OPERATIONAL NAM AND GFS ARE VERY
CLOSE IN THE TIMING OF THE SURFACE FRONT. BOTH MODELS ALSO BRING IN
DRAMATICALLY DRIER AIR BY SATURDAY AFTERNOON AND EVENING...QUICKLY
LOWERING PRECIPITABLE WATER VALUES FROM OVER 1.5 INCHES TO BELOW
0.75 INCHES DURING THE 24 HOURS ENDING 00Z SUNDAY.

HIGH PRESSURE WILL BUILD RIGHT ACROSS THE LOWER OHIO VALLEY THROUGH
LATE SUNDAY. THIS WILL BRING SUNNY SKIES...LIGHT WINDS AND LOWER
DEWPOINTS...ALTHOUGH TEMPERATURES WILL REMAIN WARM.

MONDAY THROUGH THURSDAY...

PATTERN WILL AMPLIFY AS ADDITIONAL ENERGY SLIDING SOUTHEAST OF A
BUILDING WESTERN RIDGE WILL AID IN DEVELOPING AN UNSEASONABLY DEEP
CLOSED LOW ACROSS THE EASTERN GREAT LAKES. THE ECMWF AND THE OP GFS
ARE IN GOOD AGREEMENT WITH THEIR FORECAST POSITIONS OF THIS CLOSED
LOW BY 12Z TUESDAY...PLACING IT JUST NORTHEAST OF THE GREAT LAKES.

A TROUGH WILL ROTATE THROUGH THE GREAT LAKES MONDAY AND A MOISTURE-
STARVED COLD FRONT WILL MOVE SOUTH OF THE OHIO RIVER DURING THE DAY.
WILL MAKE LITTLE CHANGES TO CURRENT CHANCES OF CONVECTION MONDAY
AFTERNOON AND EVENING.

THE MIDDLE PART OF NEXT WEEK LOOK QUITE NICE WITH COOLER THAN NORMAL
TEMPERATURES AND LOW DEWPOINTS. CANADIAN HIGH PRESSURE WILL SINK
SOUTH BEHIND MONDAYS COLD FRONT AND NORTH WINDS WILL OVERSPREAD THE
ENTIRE REGION WITH AIR OF CONTINENTAL ORIGIN.

&&

.AVIATION (18Z TAFS)...

UNSTABLE AIR IS AFFECTING THE ENTIRE REGION AT THE MOMENT. VERY
ISOLATED SHRA/TSRA ARE ALREADY DEVELOPING IN TN...AND WILL LIKELY
DEVELOP ACROSS CENTRAL KY TOO. BUT GIVEN THE ISOLATED NATURE OF THE
CONVECTION...WILL ONLY CARRY VCTS AFTER 18Z AT ALL THE TERMINALS
WITH SCT-BKN 5KFT CLOUDS. OTHER THAN SOME HAZE OVERNIGHT...JUST SOME
SCT MID-LEVEL CLOUDINESS WILL HANG AROUND THE REGION TONIGHT.

FOR FRIDAY...MORE SHOWERS AND STORMS WILL BE POSSIBLE BUT MOST
LIKELY AFTER THIS TAF PERIOD SO WILL DEFER TO NEXT TAF ISSUANCE TO
INSERT FRIDAY SHRA/TSRA.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...TWF/AL
LONG TERM....JSD
AVIATION.....JSD
Hazardous weather outlook, Jun 12, 9:24 AM CST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1124 AM EDT THU JUN 12 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-130830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1124 AM EDT (1024 AM CDT) THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED WITH THE MORE NUMEROUS STORMS EAST OF INTERSTATE 65...
ACROSS EAST CENTRAL KENTUCKY...SOUTHWARD INTO THE LAKE CUMBERLAND
AREA. A FEW STORMS COULD PRODUCE BRIEF DAMAGING WIND GUSTS...HAIL
AND BRIEF HEAVY RAINS AS WELL AS FREQUENT LIGHTNING.

TEMPERATURES WILL REACH THE LOWER TO MID 90S THIS AFTERNOON WITH
HEAT INDICES IN THE MID TO UPPER 90S. IF YOU HAVE OUTDOOR ACTIVITIES
PLANNED...TAKE STEPS TO PROTECT YOURSELF FROM THE EFFECTS OF THE
HEAT AND PROVIDE COOL SHELTER AND WATER FOR YOUR PET AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MORE WIDESPREAD THUNDERSTORMS WILL MOVE ACROSS THE AREA FRIDAY INTO
SATURDAY AS A COLD FRONT DROPS SOUTHEAST ACROSS THE AREA. SOME OF
THE STORMS FRIDAY AFTERNOON AND NIGHT COULD CONTAIN DAMAGING WIND
GUSTS...VERY HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING.

THUNDERSTORMS WILL ALSO BE POSSIBLE LATE SUNDAY NIGHT THROUGH MONDAY
NIGHT AS A SECOND COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON AND FRIDAY NIGHT.

DK/MBS/AL

In the hours before

Special weather statement, Jun 12, 1:02 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
302 PM EDT THU JUN 12 2008

KYZ026-027-061-062-070>073-122030-
ALLEN-BUTLER-EDMONSON-GRAYSON-LOGAN-OHIO-SIMPSON-WARREN-
202 PM CDT THU JUN 12 2008

...A CLUSTER OF STRONG THUNDERSTORMS IN SOUTH CENTRAL KENTUCKY ALONG
AND WEST OF INTERSTATE 65...

AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS IN LOGAN...WARREN...OHIO AND BUTLER
COUNTIES. THESE STORMS WERE MOVING NORTH AT 20 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH... ARE EXPECTED WITH THESE STORMS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.

JSD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
June 12, 1:10 PM CST
Where
Logan County, 1.3 mi ESE of Jerico
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.990, -86.950

Trees and power lines down on Spa Road in Lewisburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103228.